Xanax is a widely prescribed anti-anxiety medication. In fact, millions of Xanax pills are prescribed every year, as anxiety is the most prevalent mental health disorder in the country. When taken as directed by a medical professional, this medication is generally safe, but it can also be abused or misused.
Its sedating euphoric effects, similar to those of alcohol, make it a popular recreational drug. In addition to causing substance use problems such as chemical dependency and addiction, Xanax can also produce overdose symptoms when taken in high doses. But how dangerous is a Xanax overdose, and how do you recognize it?
Find out how Xanax overdoses can be treated.
How Does a Xanax Overdose Happen?
Xanax contains alprazolam, which belongs to a class of drugs called benzodiazepines. Benzodiazepines are used to treat anxiety, insomnia, and muscle spasms.
It is important to note that Xanax, and other depressants, work in the brain as central nervous system depressants. Depressants include a wide range of drugs that soothe the function of the nervous system in the brain, including barbiturates and alcohol.
It also causes anxiolysis, a medical term for anti-anxiety. Depressants slow nervous system activity, resulting in feelings of relaxation and sedation. Anxiety and sleep disorders are often treated with depressants, but they can also be used to treat seizures, muscle spasms, and neurological pain as well.
Xanax works by binding to the brain receptors that are responsible for your body’s rest and digestion response. Gamma-Aminobutyric acid (GABA) is a neurochemical that calms you down. It works by blocking receptors that cause you to feel anxious.
Your nervous system activates when GABA binds to its receptors. This opens a pathway for a negative charge to enter your brain, slowing the activity and making you feel relaxed. While Xanax can also bind to GABA receptors, it doesn’t block GABA but instead maintains the channels that interact with GABA for longer. This increases the sedative and relaxing effects of GABA.
Xanax and alcohol can cause some similar side effects in the body. High doses of Xanax can cause some symptoms that are similar to those of alcohol intoxication, such as:
- Impaired motor skills
- Memory impairment
- Impaired motor control
- Impaired decision-making skills
- Muscle weakness
Because of its effect on reaction time and motor skills, Xanax can make driving dangerous. As a Schedule IV substance, Xanax has a significant abuse liability, so it is federally controlled and is considered to have some abuse potential, even though its medical benefits are currently accepted.
As a recreational drug, Xanax can increase your risk of developing a substance use disorder. If you buy Xanax illegally, it may be counterfeit. Drug dealers are able to press pills that look exactly like real Xanax pills. These fake pills can contain dangerous adulterants. High doses can also increase your risk of overdose.
Signs and Symptoms of a Xanax Overdose
Because Xanax is a depressant, it causes nervous system depression. Overdosing may require emergency care, so it is essential to recognize the warning signs. In addition to muscle weakness, sedation, and slurred speech, Xanax can cause someone to lose consciousness if it is mixed with other depressants or taken in high doses. Emergency care may be needed if someone is unable to wake up or slips in and out of consciousness.
Several possible side effects associated with Xanax include:
- Sleep disturbances
- Passing out
- Difficulty staying awake
- Blurry vision
Xanax overdoses are usually mild, but immediate medical attention is needed if a person cannot be woken, has trouble breathing, or has a seizure.
Is Xanax Overdose Lethal?
If you take high doses of Xanax, your breathing may slow, which can be fatal. As with other depressants, Xanax can cause breathing problems, especially when you take high doses. If left untreated, respiratory depression can lead to oxygen deprivation, a coma, or even death.
The risk of death from Xanax overdose is very low, but it is possible. People who have died of a fatal overdose are often found to have taken benzodiazepines, but they are not usually the cause of the overdose. However, Xanax can interact with some other drugs with some dangerous effects.
It is dangerous to mix Xanax with alcohol, other benzodiazepines, and barbiturates, which are all depressants. When similar drugs are combined, they can create an intense effect known as potentiation. If you combine moderate doses of each drug, you might experience overdose symptoms.
Whether you mix alcohol with Xanax intentionally or unintentionally during recreational drug use, you could be putting yourself at risk for potentially dangerous overdose symptoms if you mix alcohol with Xanax.
It is also dangerous for Xanax to be mixed with opioids. In addition to depressing the body, opioids can also cause respiratory depression. Some counterfeit Xanax pills may contain opioids. It is crucial to ask your doctor or pharmacist before mixing Xanax with other substances. Fentanyl is a particularly dangerous opioid that is often mixed with other illicit drugs.
Xanax Overdose Statistics
The National Institute on Drug Abuse (NIDA) estimates that 16 percent of opioid overdose deaths in 2020 involved benzodiazepines as well. About 200 people die each day after overdosing on opioids, and the risk of overdose increases exponentially when these drugs are combined with benzodiazepines like Xanax.
In addition to impaired cognitive functions, both drugs cause sedation and suppressed breathing, which are the two main factors in an overdose fatality. In addition to abusing benzodiazepines, they also run the risk of being admitted to the emergency room (ER) for a drug-related emergency or dying from an overdose if they use them concurrently.
Treatment for Xanax Overdose
It is important to call 911 immediately if you see someone having a drug overdose. Remain near them until paramedics arrive. If the person’s condition worsens, you may be able to assist them.
A person feeling nauseous and unable to sit up may need to roll onto their side rather than lying flat on the back or face down. If they remain flat on their back or face down, they may choke on their own vomit, causing serious health complications.
A Xanax overdose can cause seizures in rare cases. Keep the person away from objects that may harm them to reduce the risk of serious injury. If they are lying down, don’t let them bury their face in a blanket or pillow, which could suffocate them.
You should keep them from moving around or leaving the area before the ambulance arrives to prevent them from falling or harming themselves. If they come out of the seizure before the ambulance arrives, keep them from moving around.
Helping someone experiencing an overdose also involves avoiding the following:
- You should not give them any medications, food, or drinks until help arrives unless instructed to do so by a professional. Additional substances may complicate the recovery process.
- As the drug has already reached their brains and bloodstreams, inducing vomiting will not prevent further intoxication. It is more likely that they will choke on their own vomit if you try to induce vomiting.
- When they’ve overdosed on a depressant, the best thing to do is keep them awake. However, slapping them in the face or splashing cold water on them will only make their condition worse.
An overdose of Xanax requires immediate medical attention. If you call 911, you may receive oxygen as you travel to the hospital, as well as other medications to ease your symptoms. In addition to administering activated charcoal, first responders may also prevent your stomach and digestive systems from being absorbed by harmful substances.
Your stomach may need to be pumped in severe cases to remove harmful substances that haven’t yet been absorbed. Alternatively, a medical professional may prescribe flumazenil, a drug that blocks GABA receptors. You may need to be tested for other drugs if your condition does not improve from there or if your benzodiazepine overdose hasn’t been reversed.